Alert archive / Texas / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Apr 9, 2024, 2:46 PM CDT for 8 counties in Texas. It took effect at Apr 10, 2024, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2024, 2:46 PM CDT (19:46 UTC)
- In effect from
- Apr 10, 2024, 12:00 PM CDT
- Expired
- Apr 10, 2024, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1054 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 336 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WWUS84 KBRO 091946 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 246 PM CDT Tue Apr 9 2024 A cold front is expected to move through early Wednesday with strong northwesterly winds and very dry air, elevating the fire danger threat for potential rapid growth and spread of any wildfires that start. TXZ351-354-355-451-454-455-092100- /O.CAN.KBRO.FW.A.0005.240410T1500Z-240411T0400Z/ Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island- Willacy Island-Cameron Island- 246 PM CDT Tue Apr 9 2024 ...FIRE WEATHER DANGER STATEMENT IS IN EFFECT FOR COASTAL KENEDY, COASTAL WILLACY, COASTAL CAMERON, ISLAND KENEDY, ISLAND WILLACY, AND ISLAND CAMERON COUNTIES FROM NOON TO 9PM CDT WEDNESDAY... ...ELEVATED FIRE WEATHER CONDITIONS EXPECTED ON WEDNESDAY... * AFFECTED AREA: All Coastal Counties and Island Counties. * TIMING: From Noon until 9 PM CDT Wednesday. * 20 FOOT WIND: Northwest 15-25 knots, with higher gusts. * RELATIVE HUMIDITY: Between 27-40%. * FUELS: Not cured. * IMPACTS: Weather conditions will be favorable for erratic wildfire growth and spread. $$ TXZ248>255-353-101000- /O.UPG.KBRO.FW.A.0005.240410T1500Z-240411T0400Z/ /O.NEW.KBRO.FW.W.0005.240410T1700Z-240411T0200Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Northern Hidalgo- 246 PM CDT Tue Apr 9 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS HIDALGO, INLAND KENEDY, INLAND WILLACY, AND INLAND CAMERON COUNTIES... The National Weather Service in Brownsville has issued a Red Flag Warning, which is in effect from noon to 9 PM CDT Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Zapata, Starr, Jim Hogg, Brooks, Hidalgo, Inland Kenedy, Inland Willacy, and Inland Cameron Counties. * TIMING...Noon PM CDT to 9 PM CDT. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Between 15 to 25 percent. * TEMPERATURES...Mid 80s. * LIGHTNING...None. * IMPACTS...Rapid spread of wildfire on drying grasses and brush is possible on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
017 WWUS84 KBRO 091949 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 249 PM CDT Tue Apr 9 2024 A cold front is expected to move through early Wednesday with strong northwesterly winds and very dry air, elevating the fire danger threat for potential rapid growth and spread of any wildfires that start. TXZ248>255-353-101000- /O.CON.KBRO.FW.W.0005.240410T1700Z-240411T0200Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Northern Hidalgo- 249 PM CDT Tue Apr 9 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT WEDNESDAY FOR FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS HIDALGO, INLAND KENEDY, INLAND WILLACY, AND INLAND CAMERON COUNTIES... * AFFECTED AREA...Zapata, Starr, Jim Hogg, Brooks, Hidalgo, Inland Kenedy, Inland Willacy, and Inland Cameron Counties. * TIMING...Noon PM CDT to 9 PM CDT. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Between 15 to 25 percent. * TEMPERATURES...Mid 80s. * LIGHTNING...None. * IMPACTS...Rapid spread of wildfire on drying grasses and brush is possible on Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
427 WWUS84 KBRO 100907 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 407 AM CDT Wed Apr 10 2024 A cold front is expected to arrive early this morning with strong northwesterly winds and very dry air, elevating the fire danger threat for potential rapid growth and spread of any wildfires that start. TXZ248>255-353-110200- /O.CON.KBRO.FW.W.0005.240410T1700Z-240411T0200Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Northern Hidalgo- 407 AM CDT Wed Apr 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS HIDALGO, INLAND KENEDY, INLAND WILLACY, AND INLAND CAMERON COUNTIES... * AFFECTED AREA...Zapata, Starr, Jim Hogg, Brooks, Hidalgo, Inland Kenedy, Inland Willacy, and Inland Cameron Counties. * TIMING...Noon today to 9 PM this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Between 15 to 25 percent. * TEMPERATURES...Mid 80s. * LIGHTNING...None. * IMPACTS...Rapid spread of wildfire on drying grasses and brush is possible today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
795 WWUS84 KBRO 101837 RFWBRO URGENT - FIRE WEATHER MESSAGE National Weather Service Brownsville TX 137 PM CDT Wed Apr 10 2024 Strong winds, very dry air, rapidly drying fuels, and warm temperatures are in place this afternoon to maintain the threat for rapid growth and spread of any wildfires that start. TXZ248>255-353-110200- /O.CON.KBRO.FW.W.0005.000000T0000Z-240411T0200Z/ Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Northern Hidalgo- 137 PM CDT Wed Apr 10 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST WINDS, AND DRYING FUELS FOR ZAPATA, STARR, JIM HOGG, BROOKS HIDALGO, INLAND KENEDY, INLAND WILLACY, AND INLAND CAMERON COUNTIES... * AFFECTED AREA...Zapata, Starr, Jim Hogg, Brooks, Hidalgo, Inland Kenedy, Inland Willacy, and Inland Cameron Counties. * TIMING...Until 9 PM this evening. * WINDS...Northwest 25 to 30 mph with gusts up to 45 mph...diminishing to 15 to 25 mph with gusts to 30 mph after 7 pm. * RELATIVE HUMIDITY...Between 15 to 20 percent. * TEMPERATURES...Upper 80s. * LIGHTNING...None. * IMPACTS...Rapid spread of wildfire on drying grasses and brush is possible. Critical time of most concern is through 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, warm temperatures, and dry fuels can contribute to extreme fire behavior. && $$ Update...52/BSG
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Apr 9, 1:09 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 9, 1:09 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
109 PM CDT Tue Apr 9 2024
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 341 AM CDT Tue Apr 9 2024
A potent mid-level trough of low pressure across northwestern Mexico
deepens and swings into East Texas through Wednesday, maintaining
southwesterly 500mb flow across Deep South Texas. A 45-50kt LLJ
across the lower Texas coast works northeast late this morning.
Another 45-50kt LLJ arrives from the northwest across the brush
country tonight and works east through the Coastal Bend Wednesday
afternoon. At the surface, expect more sunshine today further
inland, with drier air working in from the west along a weak
dryline, and compressional heating boosting highs to near 100 across
Zapata, upper 90s slightly further east, and low to mid 90s leading
into the coastal counties. Expect winds to begin mixing down from
the LLJ off the coast this morning into early this afternoon, with
breezes up to 35 mph across Cameron, Willacy, and Kenedy counties.
A pre-frontal trough and retreating dryline interact this evening as
a cold front approaches from the northwest, firing up convection
across the border near Zapata, Jim Hogg, and Starr counties. These
thunderstorms may contain large hail and damaging winds. SPC has the
brush country under a Slight Risk for severe weather, with a
Marginal Risk remaining across the remainder of the northern
ranchlands and most of the upper RGV. Most CAMs hit hard on the
brush country storms late this evening, with an eastward progression
into early tonight, before ejecting generally northeast through the
ranchlands. MUCAPE tops 2500-3000 J/kg with shear over 50 kts and
steep lapse rates over 8 C/km, all favorable for rotating updrafts
and hail.
The next LLJ mixes down by mid Wednesday morning and helps drive an
elevated fire weather threat into Wednesday afternoon, with drier
air dropping relative humidity values between 15 and 25 percent.
Will dive further into Fire Weather concerns in the Fire Weather
section below, but have continued the Fire Weather Watch at this
time. Lows and highs on Wednesday look seasonal in the mid to upper
60s and mid to upper 80s. After any lingering showers or clouds
Wednesday morning, abundant sunshine and breezy to borderline windy
conditions rule the remainder of the short term.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 341 AM CDT Tue Apr 9 2024
The mid level trough axis swings east of the region Wednesday night
as surface high pressure builds into Deep South Texas. Elevated fire
weather concerns and breezy to windy conditions may linger into
Wednesday evening. Otherwise, cool and dry conditions will prevail
Wednesday night with light to moderate northwest winds. Low
temperatures Wednesday night will range from the mid 50s across the
northern ranchlands to the the low 60s across the lower Rio Grande
Valley and along the coast. A mid level ridge builds over the region
Thursday as surface high pressure settles along the Lower Texas
Coast. This will lead to generally light veering winds and warm
temperatures with highs in the 80s. Another cool night is expected
Thursday night with lows dropping into the mid to upper 50s across
much of the area. Surface high pressure across the Western Gulf of
Mexico Thursday night into Friday will begin to slide eastward by
Friday night. Temperatures will gradually warm through the rest of
the period as onshore flow increases.
&&
.AVIATION...
(18Z TAFS)
Issued at 108 PM CDT Tue Apr 9 2024
Main weather concerns to aviation operations for the BRO terminals
through the 18z TAF cycle includes:
* MVFR cigs developing this evening into tonight
* Wind shift overnight from the south-southeast to northwest along
with the non-zero probability of thunderstorms
* Low level wind shear (LLWS) potential overnight tonight into
Wednesday morning following the cold fropa
As of this update, VFR to MVFR conditions were taking place at the
terminals with ceilings between 2,000-4,000 feet AGL with some haze
(hz). VFR to MVFR conditons will persist through the remainder of
this afternoon with the help of gusty surface winds.
Later on this evening, forecast models are hinting at the potential
for MVFR cigs developing once again ahead of a cold frontal
boundary. Later on tonight, attention shifts to the potential for
showers and thunderstorms associated with the approaching cold
front. Right now, there is a low to medium chance for showers and
thunderstorms developing late tonight over the Lower Rio Grande
valley that includes the TAF sites. That said, given the low-medium
risk and non-zero probability, have maintained Prob30 groups in the
TAFs to reflect this potential between the hours of 06z-10z.
Clouds/ceilings are expected to improve back to VFR levels as
drier air and strengthening winds out of the northwest develop on
Wednesday.
The other concern will be the winds later tonight into Wednesday and
with that the risk for low level wind shear (LLWS). Winds this
afternoon will continue out of the south-southeast 10-15 kts with
gusts up to 30 kts. These winds will weaken this evening. A wind
shift will take place later tonight amid the passage of the cold
front and/or outflow boundary from thunderstorm activity to our
northwest. Winds out of the south will shift out of the northwest
between 10-15 kts. Overnight tonight (towards daybreak) and into
Wednesday morning roughly between 09z-16z Wednesday, there is the
potential for LLWS to develop as deterministic models and BUFKIT
soundings indicate winds 2,000 feet aloft and at the surface
decoupling with winds 2,000 feet AGL increasing up to 40-45 kts. Have
highlighted this threat in the TAFs as well. Towards the very end of
the 18z TAF period, surface winds will begin to increase and catch
up to the winds aloft.
&&
.MARINE...
Issued at 341 AM CDT Tue Apr 9 2024
Today through Wednesday...Southeasterly winds increase again early
this morning and diminish gradually through the afternoon as a low
level jet finally works northeast of the Western Gulf. Small Craft
Advisories are now in effect for all coastal waters this morning,
continuing offshore through tonight. Areas of fog and dense fog are
possible through daybreak and there is a chance of showers and
thunderstorms late tonight ahead of a cold front into Wednesday.
Additional Small Craft Advisories may be needed for the bay and
nearshore waters tonight into Wednesday afternoon.
Wednesday night through Monday...Ongoing adverse conditions with
Small Craft Advisories will continue Wednesday night into Thursday
morning as moderate to strong northwesterly flow and high seas
persist. Conditions will become more favorable by late Thursday as
winds begin to decrease and seas subside. Favorable conditions are
expected to prevail through the weekend as moderate onshore flow and
low to moderate seas continue.
&&
.FIRE WEATHER...
Issued at 341 AM CDT Tue Apr 9 2024
.Fire Weather...As a strong front works through Deep South Texas
Wednesday morning, expect relative humidity values to drop to
between 15 and 25 percent, while 20 foot winds ramp up to 20 to 25
mph. A Fire Weather Watch is in effect from mid Wednesday morning
into Wednesday evening. A Red Flag Warning may potentially be
needed, especially across Starr and southern Hidalgo counties where
fuels are in a transitional state. The remainder of Deep South Texas
has greened up, with below normal rainfall over the past two weeks.
TAMFS maps also indicate rapidly drying 10 hour fuels expected
Wednesday and ERC values jumping well above normal for early
April, with High to Very High Fire Danger across Deep South Texas
and the Rio Grande Valley. SPC’s Day 2 Fire Weather Outlook has
the entire CWA under elevated fire weather conditions. At the very
least, a Fire Danger Statement is likely justified for Wednesday
and burning of any kind should be avoided. Any moderate to heavy
rainfall tonight into Wednesday morning may also limit fire
concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 69 87 62 83 / 30 0 0 0
HARLINGEN 65 88 57 85 / 30 0 0 0
MCALLEN 66 88 60 87 / 30 0 0 0
RIO GRANDE CITY 64 88 58 87 / 30 0 0 0
SOUTH PADRE ISLAND 70 81 66 75 / 30 0 0 0
BAYVIEW/PORT ISABEL 66 86 62 81 / 30 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ248>255-351-353>355-451-454-455.
High Rip Current Risk through Wednesday evening for TXZ451-454-
455.
GM...Small Craft Advisory until 7 AM CDT Wednesday for GMZ170-175.
&&
SHORT TERM...56-Hallman
LONG TERM....63-KC
AVIATION...23-Evbuoma/65-IrishThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:10 AM CDT | Rip Current Statement | BRO | Cameron, Kenedy, Willacy | 48 hr |
| Apr 9, 2:02 PM CDT | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 31 hr |
Nearby
Red Flag Warnings in Texas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.